- Jun 17, 2016
- Bulldog(s) Names
- Meaty, Sophie, & sometimes fosters
We always knew that NSAIDs can have the horri-bull side effect of stomach bleeding (and other bad ones!) , plus, we know that black stools mean "old blood". Anyway, we weren't home when it happend, but Thursday at 5:00, DH came home to find Sophie sleeping peacefully and in NO distress, but had
vomited a VERY LARGE amount of red blood. ANNND, there was large amount of tar-colored (dark black) diarrhea allll over the floor in another room.
DH rushed to our local vet where I met them there soon after, and....oh my goodnesshhh....seeing the blood on her paws and legs and seeing her sweet face jusssst killed me.
Our PAWsome vet said that in his 30 years of practice, he has NEVER seen that large of an amount of red blood
vomited (I'm glad hubbs thought to snap piks before rushing her in!) . But as I said, she APPEARED okay----her gums were pink, she was breathing fine, etc., except for
seeming a little tired. Also, as we waited in the vet waiting room, she did NOT want to interact with the other
doggies or hoomans like she ALWAYS does.
Hubbs feels soo guilty that we didn't see this coming....our regular vet thinks the dark, tarry diarrhea indicates she was only bleeding for a few days.
He wanted us to take her to the emergency hospital where she stayed overnight and got IV fluids, acid reducers, and other meds I won't know until we pick her up later. Doc said she is FINE, and we're going to wait and see.
They all agree that it is PROBABLY from the ibuprofen she takes twice daily for her horri-bull arthritis. :sad: ---she and her brother also take other arthritis meds, and we do realize it's always a risk. The doc from the emergency vet did mention that it COULD be cancer, but we're not gonna go there....yet....
Today (Friday) the critical care vet said she's doing well after a night of IV fluids and other meds. No more vomiting or diarrhea, and tolerated breakfast well. Her hematocrit (total blood volume) was 25 (a bit low), but she's not concerned about it. She and our regular vets are ALMOST sure this was due to the NSAIDs.
BUT, to get a more accurate diagnosis, we discussed endoscopy, another ultrasound, and a (possible) Cortisol test which shows if she may have Addison's disease, which (I had no idea!) can also cause bloody vomit and diarrhea.
Later in the afternoon, she calls to tell me Sophie's hematocrit has now dropped to 20 ( 5 points lower than 8 hours previous), which wasn't what she expected, but still, she's not overly concerned. We talked about bringing her home and see how she does in the next week. Obviously, we plan to watch her VERY closely! Wellll....DH felt it'd be better to leave her there one more night, and he also said yes to a repeat ultrasound, which was inconclusive.
In the morning, they'll check her hematocrit again and I'm praying it won't be even lower than 20! Vet also mentioned that with the high rate of IV fluids she was on all night, that can give a "high FALSE" reading of red blood cells, and that her blood volume MIGHT be lower than 20. Ugh...
OBVIOUSLY, she will NOT be taking the doggie Ibuprofen any longer---vet said he'll put her on Galliprant. Meaty also takes Ibuprofen twice a day, and we want him OFF immediately, too!
Sooo, we'll see what happens in the morning....we miss herrrr !!! :'(
She just had her EIGHT birthday pawty on April 3rd ....
I'd appreciate hearing everybully elses' thoughts/ experiences with this....thank you in advance!
I'm wondering if Meaty is missing her after being gone two nights